An article on the front page of the New York Times on April 7, 2018, has fueled the debate over antidepressants again. The article entitled “Many People Taking Antidepressants Discover They Cannot Quit” is about discontinuation syndromes patients sometimes suffer from when stopping their antidepressants.
You find the article here. It is definitely worth reading for anyone working in psychiatry, and it had a worldwide echo. Above all, psychiatrists in the US have massively opposed the article, including in numerous letters to the New York Times, here. Yesterday, the NYT relented by publishing another article on the subject: „Nearly 9000 readers wrote to the Times to talk about their use of antidepressants. Here’s what we learned.“
The topic is definitely serious. The renowned psychiatrist Giovanni Fava wrote in a paper in 2015: „Clinicians need to add SSRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with benzodiazepines, barbiturates, and other psychotropic drugs. The term ‘discontinuation syndrome’ that is currently used minimizes the potential vulnerabilities induced by SSRI and should be replaced by ‘withdrawal syndrome’.“ I myself published a short blog post on the topic on January 13, 2014 (only available in German).
Interestingly enough, the NYT article also deals with the emotional blunting phenomenon that many patients report when taking antidepressants long-term. I find this at least as worth considering, but unfortunately it has been neglected in the following discussion. Even under this aspect, the article is absolutely worth reading.